Alert archive / Florida / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 9, NWS Tampa Bay, FL

March 28, 2011Lee County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Mar 28, 2011, 6:47 AM EDT for Lee County, Florida. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2011, 6:47 AM EDT (10:47 UTC)
Expired
Mar 28, 2011, 7:15 AM EDT
In force
28 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

County Lee County, FL

The radar

The Tampa radar (KTBW), 129 km from the middle of the area, began a volume at 10:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 7:08 AM EDTTSTM WND DMG8 Nnw Cape Coral, FLSEVERAL TREES AND NUMEROUS BRANCHES DOWN AT CORAL OAKS GOLF COURSE.
Mar 28, 7:10 AM EDTTSTM WND DMG4 Ne Cape Coral, FLSEVERAL REPORTS OF TREES...BRANCHES AND POWERLINES DOWN IN CAPE CORAL AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 10.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2011-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 289 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2011-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
289 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1324 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

884 
WUUS52 KTBW 281047
SVRTBW
FLC071-281115-
/O.NEW.KTBW.SV.W.0009.110328T1047Z-110328T1115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
647 AM EDT MON MAR 28 2011

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN LEE COUNTY IN FLORIDA.

* UNTIL 715 AM EDT

* AT 646 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES NORTHWEST OF PINE
  ISLAND...OR 17 MILES NORTHWEST OF CAPE CORAL...AND MOVING EAST AT
  30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CAPTIVA.
  PINE ISLAND.
  CAPE CORAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON EDT MONDAY
FOR SOUTHWESTERN FLORIDA.

&&

LAT...LON 2648 8220 2655 8221 2656 8220 2646 8212
      2665 8216 2665 8221 2658 8220 2657 8221
      2670 8227 2672 8216 2664 8208 2670 8210
      2671 8210 2664 8185 2647 8197 2655 8207
      2647 8210 2645 8202 2641 8209
TIME...MOT...LOC 1048Z 287DEG 23KT 2668 8222

$$
1 follow-up statement
393 
WWUS52 KTBW 281108
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
708 AM EDT MON MAR 28 2011

FLC071-281115-
/O.CON.KTBW.SV.W.0009.000000T0000Z-110328T1115Z/
LEE FL-
708 AM EDT MON MAR 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM EDT
FOR WESTERN LEE COUNTY...

AT 705 AM EDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED 9 MILES NORTHWEST OF CAPE CORAL...MOVING EAST
AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2648 8220 2649 8220 2652 8217 2646 8212
      2655 8214 2662 8209 2664 8208 2669 8207
      2664 8185 2647 8197 2655 8207 2647 8210
      2645 8202 2641 8209
TIME...MOT...LOC 1108Z 287DEG 23KT 2664 8208

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 5:59 AM EDT, 48 minutes earlier.

Area forecast discussion, Mar 28, 5:59 AM EDT, 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
559 AM EDT MON MAR 28 2011

.UPDATE...
THE SEVERE THUNDERSTORM WATCH FOR LEVY COUNTY HAS BENN CANCELLED.
THUNDERSTORMS OVER THAT AREA HAVE MOVED EAST AND WEAKENED.

&&

.PREV DISCUSSION... /ISSUED 402 AM EDT MON MAR 28 2011/

SYNOPSIS...
A MID AND UPPER LEVEL TROUGH REACHES FROM BRITISH COLUMBIA TO THE
PACIFIC NORTHWEST AS NEARLY ZONAL FLOW...CONTAINING A FEW IMPULSES
TREKKING EAST...COVER MUCH OF THE U.S. AT THE SURFACE...A COUPLE OF
FRONTAL BOUNDARIES ARE DRAPED OVER THE FAR WEST AND ROCKIES...
HIGH PRESSURE OVER LAKE WINNIPEG RIDGES OVER THE PLAINS AND EASTERN
STATES...AND A FRONT STRETCHES ALONG THE GULF COAST FROM TX TO
SOUTH GA. A LARGE AREA OF RAIN AND SHOWERS WITH ISOLATED
THUNDERSTORMS IS MOVING OVER COASTAL WEST CENTRAL AND SW FL FROM THE
EAST GULF

SHORT TERM (TODAY THROUGH WEDNESDAY)...
FRONT OVER GA SLOWLY SAGS SOUTH OVER THE NEXT COUPLE OF DAYS AS
WEAK LOW PRESSURE WAVES TRACK ALONG IT...WITH ABUNDANT MOISTURE
PROVIDING HIGH ODDS OF RAINFALL. TODAY WILL BE THE BEST DAY FOR
RAINFALL POPS RUNNING FROM 80 NORTH AND CENTRAL TO 60 IN THE FAR
SOUTH. POPS TREND DOWN SOME TUE AND WED BUT REMAIN IN THE
SCATTERED RANGE. A WEAK UPPER LEVEL IMPULSE MOVING BY JUST TO THE
NORTH TODAY WILL SUPPORT THUNDER STORMS WITH A SLIGHT RISK OF
SEVERE FROM AROUND TAMPA BAY NORTH. CONTINUED BUT WEAKER UPPER
DYNAMICS ALONG WITH SOME DAYTIME HEATING WILL KEEP STORMS IN THE
FORECAST.

LONG TERM (WEDNESDAY NIGHT-SUNDAY)...
MODELS HAVE PRETTY MUCH COME IN LINE DURING THE LONG TERM PERIOD AND
INDICATE SIMILAR SCENARIOS WITH JUST SOME MINOR TIMING DIFFERENCES.
A MID/UPPER LEVEL TROUGH WILL BE MOVING ACROSS THE EASTERN U.S. TO
END THE WEEK AND THEN OUT INTO THE ATLANTIC OCEAN OVER THE WEEKEND.
MEANWHILE AT THE SURFACE...A COOL FRONT WILL BE MOVING SLOWLY ACROSS
THE FORECAST AREA THURSDAY AND THURSDAY NIGHT FOLLOWED BY HIGH
PRESSURE FOR THE WEEKEND. THERE WILL BE PLENTY OF MOISTURE ACROSS
THE REGION AHEAD OF THE FRONT LEADING TO ANOTHER ROUND OF SHOWERS
AND THUNDERSTORMS THURSDAY AND THURSDAY NIGHT. THEN SOME COOLER AND
DRIER AIR WILL MOVE IN DURING FRIDAY AND CONTINUE THROUGH THE
WEEKEND.

TEMPERATURES WEDNESDAY NIGHT THROUGH FRIDAY WILL BE NEAR NORMAL FOR
HIGHS AND WARMER THAN NORMAL FOR LOWS...THEN NEAR TO A LITTLE ABOVE
NORMAL FOR HIGHS AND NEAR TO A FEW DEGREES BELOW NORMAL FOR LOWS
FRIDAY NIGHT THROUGH SUNDAY.

AVIATION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE AREA
TODAY CAUSING SOME MVFR AND OCCASIONAL IFR CONDITIONS. OUTSIDE OF
THE CONVECTION SOME MVFR CEILINGS WILL BE POSSIBLE...OTHERWISE VFR
CONDITIONS ARE EXPECTED.

MARINE...
MAIN CONCERN WILL BE SHOWERS AND THUNDERSTORM WITH GUSTY WINDS FOR
THE NEXT COUPLE OF DAYS AS A FRONT SAGS IN OVER THE COASTAL WATERS
WITH WINDS NO MORE THAN 10 KT. ANOTHER FRONT MOVES THROUGH LATER
IN THE WEEK WITH WINDS UP TO 15KT.

FIRE WEATHER...
GOOD ODDS OF RAINFALL OVER THE NEXT COUPLE OF DAYS OR SO WILL
PROVIDE ENOUGH MOISTURE TO PRECLUDE ANY CONCERNS ABOUT LOW RH
FOR THE REST OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  81  68  81  69 /  80  30  50  20
FMY  87  70  86  70 /  60  40  50  20
GIF  85  66  85  67 /  80  30  50  20
SRQ  81  67  80  67 /  80  40  50  20
BKV  82  64  83  66 /  80  30  40  20
SPG  81  70  80  70 /  80  30  50  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...09/RUDE
LONG TERM/AVIATION...69/CLOSE
UPDATE...09/RUDE
Hazardous weather outlook, Mar 28, 4:47 AM EDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
447 AM EDT MON MAR 28 2011

FLZ039-042-043-048>052-055>057-060>062-065-282100-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
447 AM EDT MON MAR 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A RIDGE OVER SOUTH FLORIDA AS A FRONT MOVES INTO NORTH FLORIDA
EARLY TODAY WILL PROVIDE AMPLE MOISTURE WITH WIDESPREAD RAIN AND
SHOWERS. MEANWHILE AN UPPER LEVEL DISTURBANCE MOVING BY TO THE
NORTH ALONG WITH SOME DAYTIME HEATING WILL RESULT IN A CHANCE OF
THUNDERSTORMS. THUNDERSTORMS FROM THE TAMPA BAY REGION NORTH MAY
APPROACH SEVERE CRITERIA. THE GREATEST THREATS WILL BE DAMAGING
WINDS...OCCASIONAL LIGHTNING...LOCALLY HEAVY RAINFALL...AND THE
POSSIBILITY OF AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

...THUNDERSTORM IMPACT...
THE FRONT SLOWLY MOVES SOUTH OF THE AREA OVER THE NEXT COUPLE OF
DAYS WITH SHOWERS AND THUNDERSTORMS...BUT MAINLY DURING THE
AFTERNOON AND EVENING HOURS. THE MAIN THREAT FROM ANY STORMS WILL
BE LOCALLY HEAVY RAINFALL...BRIEF GUSTY WINDS AND OCCASIONAL
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER
AND SELF ACTIVATE IF NEEDED.

09/RKR

In the hours before

Special weather statement, Mar 28, 6:13 AM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
613 AM EDT MON MAR 28 2011

FLZ057-281100-
HIGHLANDS-
613 AM EDT MON MAR 28 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN
HIGHLANDS COUNTY FOR STRONG THUNDERSTORMS WITH NEARLY CONTINUOUS
LIGHTNING VALID UNTIL 700 AM EDT...

AT 604 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES
STRONG THUNDERSTORMS LOCATED 6 MILES SOUTHWEST OF ARCHBOLD...OR 11
MILES SOUTH OF LAKE PLACID...MOVING EAST AT 30 MPH WILL AFFECT
VENUS...ARCHBOLD AND LAKE PLACID.

GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
FREQUENT LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY.
IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL
OBJECTS. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A
SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2721 8116 2713 8117 2711 8119 2711 8125
      2704 8127 2704 8156 2740 8156 2744 8114
      2740 8112 2739 8106 2736 8103 2734 8104
      2729 8099 2721 8096
TIME...MOT...LOC 1013Z 252DEG 25KT 2716 8136
Special weather statement, Mar 28, 6:42 AM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
642 AM EDT MON MAR 28 2011

FLZ062-065-281145-
CHARLOTTE-LEE-
642 AM EDT MON MAR 28 2011

...STRONG THUNDERSTORMS WILL AFFECT LEE AND SOUTHERN CHARLOTTE
COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF CHARLOTTE
BEACH TO 6 MILES NORTHWEST OF PINE ISLAND TO 17 MILES WEST OF
CAPTIVA...OR ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF PUNTA
GORDA TO 14 MILES NORTHWEST OF CAPE CORAL TO 23 MILES WEST OF
SANIBEL...MOVING EAST AT 30 MPH...WILL AFFECT PUNTA GORDA...PINE
ISLAND...NORTH FORT MYERS AND CAPTIVA...UNTIL 745 AM EDT.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 116 AND 164.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE
A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2633 8185 2655 8207 2644 8203 2648 8220
      2655 8221 2656 8220 2646 8212 2666 8225
      2678 8221 2664 8208 2687 8206 2692 8217
      2678 8216 2678 8217 2694 8221 2694 8156
      2643 8156 2631 8166
TIME...MOT...LOC 1042Z 270DEG 44KT 2685 8210 2669 8210
          2655 8239

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 5:25 AM EDTSpecial Marine WarningTBW65 min
Mar 28, 6:08 AM EDTSpecial Marine WarningTBW67 min
Mar 28, 6:13 AM EDTSpecial Weather StatementTBWHighlands47 min
Mar 28, 8:59 AM EDTSpecial Marine WarningTBW61 min
Mar 28, 9:52 AM EDTSpecial Weather StatementTBWHernando53 min
Mar 28, 10:01 AM EDTSpecial Marine WarningTBW14 min
Mar 28, 10:19 AM EDTSpecial Weather StatementTBWPasco41 min
Mar 28, 10:22 AM EDTSpecial Weather StatementTBWCitrus, Hernando, Sumter53 min
Mar 28, 10:48 AM EDTSpecial Weather StatementTBWPolk42 min
Mar 28, 11:06 AM EDTSpecial Weather StatementTBWLevy54 min
Mar 28, 11:14 AM EDTSpecial Weather StatementTBWHernando, Pasco61 min
Mar 28, 4:36 PM EDTAreal Flood AdvisoryTBWHillsborough, Pinellas114 min
Mar 28, 5:33 PM EDTSpecial Weather StatementTBWManatee42 min

Nearby

Severe Thunderstorm Warnings in Florida, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.